What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 24, 6:13 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 24, 6:13 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Gray ME
713 PM EDT Mon Jul 24 2023
.SYNOPSIS...
A few strong to severe thunderstorms will be possible through
this evening, mainly across New Hampshire. There will be
additional chances for showers and storms Tuesday followed by
mostly dry conditions mid week. Heat and humidity build through
the end of the week with cold front bringing drier and cooler
air over the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
7:10pm Update... Focused on the POPs with the ongoing
thunderstorms across the higher terrain and southern NH this
evening. The heaviest storms have been lingering along the
foothills of Maine, where flash flooding concerns continue
through the evening hours. Elsewhere, some gusty thunderstorms
have mostly been brief and progressive. The convective activity
will diminish through the evening, with developing fog being the
main concern going forward through the rest of the night.
Previous...
A short wave trough will gradually approach from the west
through this evening. In response, widely scattered showers and
thunderstorms are expected, mainly in NH into the evening hours.
However a few will be possible in Maine as well, especially
along any mesoscale thermal circulations. Weak mid level lapse
rates are expected to keep coverage and intensity down. However,
steep low level lapse rates and ample CAPE will likely allow for
a few strong to marginally severe storms with strong gusty winds
being the primary threat. Isolated instances of hail and flash
flooding will be possible as well. The activity will wane as the
evening progresses with mainly dry weather after midnight.
&&
.SHORT TERM /TUESDAY NIGHT/...
Another very warm day on tap for Tuesday with yet another modest
short wave trough approaching from the west. This should allow
for another chance of widely scattered showers and
thunderstorms in the afternoon hours. Drying is expected Tuesday
night with fog developing mainly in the valleys once again.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The 500 mb pattern across the CONUS will transition from a
ridge/trough configuration to zonal flow the second half of the
week. This will allow for heat and humidity to build across New
England... peaking on Friday when heat indices will approach Heat
Advisory criteria of the mid 90s. A disturbance within the zonal
will bring chances for showers and storms Thursday with a cold front
bringing additional chances for showers and storms late Friday into
Saturday. Temperatures and dewpoints lower through the weekend under
a drying NW flow regime.
High pressure centered over the Mid Atlantic will nose into the
forecast area providing warm and mostly dry conditions Wednesday
with steady SW winds. Highs will generally be in the 80s while SW
winds will limit the inland penetration of a sea breeze leading to
warm conditions near the the coast.
A short wave moving within the zonal flow pattern will approach
Thursday. Deep layer moisture with increase ahead of this wave
with PWATs approaching 2 inches and dewpoints climbing into the
low 70s. These increasing dewpoints will coincide with air
temperatures in the upper 80s to low 90s leading to heat indices
approaching the low to mid 90s south of the mountains. Steady
SW winds will again limit any cooling sea breezes near the
coast. The short wave will provide forcing for ascent and there
will be instability for thunderstorms late Thursday into
Thursday night. The 12Z model suite has generally increased
chances for precipitation late Thursday into Thursday night so
have nudged up PoPs during this time vs the NBM. It will be warm
and humid Thursday night with lows only dropping into the upper
60s to low 70s.
The heat and humidity looks to peak on Friday. Air temperatures will
climb above 90 degrees for much of the area south of the mountains
with dewpoints in the low 70s. This brings heat indices into
the mid to upper 90s for a few hours Friday which would meet
Heat Advisory criteria. Model guidance continues to suggest a
cold front will sag south sometime around late Friday. Given
the hot and humid conditions in place any forcing could lead to
some strong thunderstorms with CSU machine learning
probabilities showing a fairly strong signal at this time range.
Cooler and drier air work into the region behind the front over
the weekend.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Short Term...VFR this evening except lower in showers and
thunderstorms. 1/2SM or less in fog at some terminals such as
RKD AUG BML and HIE. VFR Tuesday with with widely scattered
thunderstorms possible once again.
Long Term...Outside of some coastal and valley fog Tuesday night
mainly VFR is expected into Thursday. There will be chances for
SHRA and TS both late Thursday and again Friday which could
bring some flight restrictions.
&&
.MARINE...
Short Term...A few thunderstorms and squalls pass through the
southern waters this evening. Conditions then remain tranquil
on the waters through Tuesday. Areas of fog remain possible.
Long Term...High pressure south of the waters will promote SW
flow from the middle to the end of the week. Approaching fronts
from the NW may lead to SW gusts approaching 25 kts at times
with the most likely period late Thursday. Seas generally stay
at or below 4 ft.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Clair/Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Jul 24, 2:05 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
305 PM EDT Mon Jul 24 2023
MEZ007-008-012-013-018>020-033-NHZ001>013-015-251915-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
305 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms will develop through this evening. There is
potential for a few storms to become strong to severe with gusty
winds and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The combination of temperatures of 90-95 and dew points in the low
70s have the potential to bring heat indices into the lower to mid
90s on Thursday and Friday. Thursday it will be more focused on
southern NH and interior southern ME, spreading north and east on
Friday.
An approaching cold front could bring strong to severe storms late
Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ014-021>028-NHZ014-251915-
Southern Somerset-Kennebec-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
305 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The combination of temperatures of 90-95 and dew points in the low
70s have the potential to bring heat indices into the lower to mid
90s on Thursday and Friday. Thursday it will be more focused on
southern NH and interior southern ME, spreading north and east on
Friday.
An approaching cold front could bring strong to severe storms late
Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ009-251915-
Central Somerset-
305 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for west central Maine.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An approaching cold front could bring strong to severe storms late
Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-251915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
305 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 4:50 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Gray ME
550 PM EDT Mon Jul 24 2023
MEZ012-013-020-242230-
Southern Oxford ME-Androscoggin ME-Southern Franklin ME-
550 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of eastern Oxford,
north central Androscoggin and southeastern Franklin Counties through
630 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canton, or 13 miles east of Rumford, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jay, Dixfield, Canton, Wilton, Livermore, Hartford and Peru.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4444 7042 4453 7042 4463 7023 4443 7018
TIME...MOT...LOC 2149Z 253DEG 7KT 4450 7035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 24, 5:50 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gray ME
650 PM EDT Mon Jul 24 2023
MEZ008-012-013-242330-
Southern Oxford ME-Southern Franklin ME-Northern Franklin ME-
650 PM EDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of east central Oxford
and south central Franklin Counties through 730 PM EDT...
At 649 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to near Rumford to 9 miles east of
Bethel. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Farmington, Rumford, Jay, Dixfield, Canton, Wilton, Mexico, Weld,
Livermore, Hartford, Greenwood, Carthage, Avon, Perkins, West Paris,
Woodstock, Temple, Town Of Washington, Sumner and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4446 7024 4444 7027 4441 7026 4434 7029
4430 7066 4448 7061 4457 7064 4461 7053
4461 7055 4463 7051 4467 7053 4482 7023
4465 7016
TIME...MOT...LOC 2249Z 242DEG 19KT 4458 7056 4452 7053 4442 7058
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 24, 5:59 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gray ME
659 PM EDT Mon Jul 24 2023
NHZ012-013-015-242345-
Western And Central Hillsborough NH-Interior Rockingham NH-
Eastern Hillsborough NH-
659 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southwestern
Rockingham and southeastern Hillsborough Counties through 745 PM
EDT...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tyngsborough, or near Chelmsford, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nashua, Derry, Salem, Hollis, Hudson, Pelham, Londonderry and
Windham.
This includes Interstate 93 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4270 7155 4273 7156 4286 7125 4274 7120
4275 7123 4274 7125 4270 7129
TIME...MOT...LOC 2259Z 242DEG 15KT 4266 7144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DS